Utah, 2004

Winter Storm in Utah, February 27 to 29, 2004

February 27 to 29, 2004 · NWS GJT · 3 events in 3 counties and zones

Low pressure interacted with a moist and unstable airmass and produced 1 to 3 feet of snow across the mountains of extreme eastern Utah. Local amounts near 4 feet were measured across the Eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Low pressure interacted with a moist and unstable airmass and produced 1 to 3 feet of snow across the mountains of extreme eastern Utah. Local amounts near 4 feet were measured across the Eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 26, 9:21 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 26, 9:21 PM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
921 PM MST THU FEB 26 2004

...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MTNS CANCELLED...
SHORT TERM (REST OF TONIGHT THROUGH FRIDAY NIGHT)...

REST OF TONIGHT...SHORTWAVE IN SOUTHWEST FLOW MOVED RAPIDLY NORTH
AND EAST OF THE CWFA DURING THE EARLY EVENING HOURS. MODEL GUIDANCE
DID A FINE JOB OF PICKING UP SIGNIFICANT SNOW EVENT ACROSS THE
EASTERN UINTA MOUNTAINS ON SOUTH FACING SLOPES WEST OF HIGHWAY 151.
SNOTEL SITES IN THE AREA INDICATED SNOWFALL TOTALS RANGING FROM 6
TO 12 INCHES WITH LOCALLY HIGHER AMOUNTS. NVA AND DRYING ON THE BACK
SIDE OF THE WAVE WILL LIMIT ANY ADDITIONAL ACCUMULATIONS TONIGHT...
SO WENT AHEAD AND DROPPED THE ADVISORY WHICH WAS TO BE IN EFFECT
UNTIL MIDNIGHT. MEANWHILE...MOISTURE AXIS NOW ALIGNED ACROSS
SOUTHEAST UTAH INTO WEST-CENTRAL COLORADO. MESOETA INDICATED
CHANNELED VORTICITY AREA AND WEAK BAROCLINIC ZONE NEAR THE SURFACE
AS FOCUSING MECHANISM FOR PCPN DURING THE REMAINDER OF THE NIGHT.
SATELLITE AND RADAR LEND SOME CONFIDENCE IN THIS SOLUTION SO
INCREASED POPS IN A SOUTHWEST TO NORTHEAST LINE FROM THE LA SAL/ABAJO
MOUNTAINS INTO THE CENTRAL MOUNTAINS OF COLORADO WHILE LOWERING POPS
NORTH.   NL

FRIDAY-FRIDAY NIGHT...SECONDARY WAVE ROTATING AROUND CURRENT MAIN
UPPER LEVEL CIRCULATION (OFF THE PACIFIC NORTHWEST COAST) WILL ENTER
NORTHERN CALIFORNIA THIS EVENING. ETA/GFS BOTH SHOW THIS WAVE
STRENGTHENING OVER THE GREAT BASIN FRIDAY AND BECOMING THE PRIMARY
UPPER LEVEL FEATURE FRIDAY NIGHT/SATURDAY. DEEPENING SURFACE LOW
WILL APPROACH THE FOUR CORNERS FRIDAY AFTERNOON. MODERATE LOW LEVEL
SOUTHERLY FLOW COMBINED WITH DEEP MOISTURE AND DECREASING STABILITY
WILL RESULT IN WIDESPREAD SNOW DEVELOPING ACROSS THE MOUNTAINS OF
SOUTHEAST UTAH/SOUTHWEST COLORADO AFTER 18Z/FRIDAY WITH THE THREAT
OF HEAVY SNOW CONTINUING THROUGH SATURDAY. H7 SOUTH/SOUTHWEST WINDS
20-30KTS WILL ENHANCE OROGRAPHIC LIFT ALONG SOUTH-FACING SLOPES.
FRIDAY NIGHT...FURTHER DEEPENING SURFACE LOW LIFTS NORTHEAST ACROSS
WESTERN COLORADO AS H5 TROUGH ENTERS UTAH. H7 COLD FRONT PROGGED TO
EXTEND FROM THE UINTAS (NE UTAH) DOWN ACROSS THE SOUTHERN WASATCH
BY 06Z/SAT. MAIN BAROCLINIC/PRECIP BAND WILL BE JUST ALONG AND AHEAD
OF THIS LINE. STRONG SOUTH-SOUTHWEST FLOW ALONG WITH MOIST/UNSTABLE
AIR MASS WILL SUPPORT PRECIP...WITH HEAVY SNOW POSSIBLE IN THE
MOUNTAINS OF EASTERN UTAH/WESTERN CO. WILL ISSUE A WINTER STORM
WATCH BEGINNING FRIDAY AFTERNOON FOR THE MOUNTAINS OF SOUTHEAST
UTAH/SOUTHWEST COLORADO...THEN EXTEND THE WATCH NORTH AND EAST FOR
FRIDAY NIGHT THROUGH SATURDAY NIGHT.   NADLER.83

LONG TERM (SATURDAY THROUGH THURSDAY)...SOME DIFFERENCES SEEN IN
THE MEDIUM RANGE MDLS WITH EC A LITTLE SLOWER WITH MORE ENERGY IN
THE BASE OF UPPER LOW. THIS MORNINGS GFS ALSO SHOWED A TREND
TOWARD FASTER AND FURTHER NORTH WITH STORM TRACK. THE ACCOMPANYING
SFC LOW ALSO SEEMS MORE DEFINED.

SATURDAY...THE CLOSED LOW WILL BE LOCATED OVER UTAH WITH THE
ASSOCIATED BAROCLINIC ZONE ORIENTED N-S ALONG THE WESTERN COLORADO
BORDER. A FAIRLY WELL DEFINED SFC LOW ALSO BECOMES APPARENT OVER
NWRN COLORADO. AS A RESULT FORCING BECOMES PRONOUNCED EARLY AND
CONTINUES THROUGHOUT THE DAY AS LOW PRESSURE DRIFTS SLOWLY
EASTWARD. -28C COLD CORE WORKS INTO THE FOUR-CORNERS FOR BEST
INSTABILITY SOUTH. CONVECTION WILL LOWER SNOWFALL TO THE VALLEYS
FLOORS. ALSO DENDRITIC CRYSTAL GROWTH REGION IS AT MTN-TOP LEVEL FOR
EFFICIENT SNOW PRODUCTION. AS A RESULT CATEGORICAL POPS ARE IN ORDER
FOR ALL MTNS.

SATURDAY NIGHT...UPPER LOW TRACKS INTO NORTHERN NM WITH TROF PASSAGE
LATE. A NORTHEASTERLY FLOW DEVELOPS ACROSS THE NORTH WITH GOOD WRAP
AROUND MOISTURE INCREASING THE INTENSITY OF PCPN. WHILE THE SOUTH
REMAINS IN NW UNSTABLE FLOW FOR SCATTERED SHOWERS. POP TRENDS
EMPHASIZE THE NORTHERN MTNS.

SUNDAY...WRAP AROUND MOISTURE WILL CONTINUE TO PRODUCE UPSLOPE
INSTABILITY SNOW SHOWERS OVER THE NORTHERN MTNS. OTHERWISE A
NORTHWEST FLOW AND INCREASING HEIGHTS WILL LEAD TOWARD INCREASING
STABILITY. DRYING ALOFT ENDS THE LAST SNOW SHOWERS SUNDAY NIGHT AND
PROMISES A COLD MORNING. FOG POSSIBLE WHERE SNOWFALL COVERS THE
GROUND.

MONDAY...DIRTY LOW-AMPLITUDE SHORTWAVE RIDGE BUILDS IN AS THE NEXT
PACIFIC STORM DIGS INTO NORTHERN CALIFORNIA. HAVE KEPT LOW SCT POPS
IN THE CO MTNS WITH THE POSSIBILITY THAT WRAP-AROUND MAY STILL BE
OCCURRING IN A SLOWER SOLUTION. BUT THIS SHOULD BE A DRY PERIOD.

TUESDAY...NEXT UPPER LOW DIGS TO NORTHERN BAJA PRODUCING A MOIST
WARM ADVECTION SW FLOW OVER THIS CWA. BUT HAVE KEPT ISOLATED POPS
OVER THE MTNS AND SOUTHERN VALLEYS.

WEDNESDAY-THURSDAY...NORTHERN BRANCH OPEN WAVE PROGGED TO KICK SW
LOW EAST ON WEDNESDAY WITH A CLOSED LOW REFORMING OFF SOUTHERN
CALIFORNIA ON THURSDAY. LOW CONFIDENCE IN THESE DETAILS BUT
UNSETTLED WEATHER CONTINUES TO BE THE EXTENDED MESSAGE.  RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FRIDAY AFTERNOON THROUGH 600 AM MST SUNDAY
      ZONES 17/18/19.
      WINTER STORM WATCH FRIDAY AFTERNOON THROUGH 600 PM SATURDAY
      ZONE 23.
      WINTER STORM WATCH FRIDAY NIGHT THROUGH 600 AM MST SUNDAY
      ZONES 3/9/12.
.UT...WINTER STORM WATCH FRIDAY AFTERNOON THROUGH 600 AM MST SUNDAY
      ZONE 28.
      WINTER STORM WATCH FRIDAY NIGHT THROUGH 600 AM MST SUNDAY
      ZONES 23/25.

&&

DJN/MC/NL
Hazardous weather outlook, Feb 26, 5:30 AM MST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST THU FEB 26 2004

UTZ023>025-271230-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
530 AM MST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP OVER THE MOUNTAINS THIS MORNING...WITH PERIODS OF
HEAVY SNOW OVER THE EASTERN UINTA MOUNTAINS THIS AFTERNOON AND THIS
EVENING. STRONG SOUTHWEST WINDS OVER THE MOUNTAINS WILL PRODUCE
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...SIGNIFICANT ACCUMULATING SNOWFALL IS EXPECTED
IN THE MOUNTAINS AGAIN...BEGINNING FRIDAY AFTERNOON. STRONG WIND
GUSTS ARE LIKELY IN THE MOUNTAIN PASSES.

SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED SUNDAY...THEN AGAIN
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001>014-017>023-UTZ022-027>029-271230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS WILL INCREASE OVER THE MOUNTAINS TODAY RESULTING
IN BREEZY TO WINDY CONDITIONS. LIGHT SNOW WILL DEVELOP OVER THE
MOUNTAINS LATE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AND SATURDAY...ACCUMULATING SNOWFALL IS EXPECTED IN THE
SOUTHERN MOUNTAINS BEGINNING FRIDAY AFTERNOON...THEN SPREADING ACROSS
THE REMAINDER OF THE MOUNTAINS AND CONTINUING INTO SATURDAY NIGHT.
STRONG WIND GUSTS ARE LIKELY IN THE MOUNTAIN PASSES.

SCATTERED MOUNTAIN SNOW SHOWERS ARE EXPECTED SUNDAY...THEN AGAIN
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
February 27, 12:00 AM MST to February 28, 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Storm, La Sal & Abajo Mountains

When
February 27, 12:00 AM MST to February 29, 12:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Storm, Tavaputs Plateau

When
February 27, 12:00 AM MST to February 28, 11:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387982, 5387983, 5387984.